South Carolina, 2012

Damaging Winds in South Carolina, July 3, 2012

July 3, 2012 · NWS CAE · 13 events in 5 counties and zones

A weak boundary located along the Savannah River was the focus for scattered severe pulse type thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A weak boundary located along the Savannah River was the focus for scattered severe pulse type thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 3, 1:19 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 3, 1:19 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
219 PM EDT TUE JUL 3 2012

.SYNOPSIS...

STRONG HIGH PRESSURE CONTINUES MOVING WESTWARD AS A TROUGH OF LOW
PRESSURE DRIFTS SOUTHEASTWARD INTO THE GREAT LAKES. TEMPS WILL
STILL REMAIN ABOVE NORMAL AND SHOULD BE IN THE MID TO UPPER
90S. WIDELY SCATTERED LATE AFTERNOON AND EARLY EVENING SHOWERS OR
THUNDERSTORMS ARE EXPECTED FOR THE REST OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...

AFTERNOON TEMPERATURES HAVE REACHED THE CONVECTIVE TEMPERATURE AND
ISOLATED TO SCATTERED CONVECTION HAVE DEVELOPED. ATMOSPHERE IS
MODERATELY TO STRONGLY UNSTABLE WITH LIFTED INDEX VALUES AROUND
-9C WITH DCAPE VALUES AROUND 1500 J/KG. LAPS SOUNDING SHOWS PLENTY
OF DRY AIR IN THE MID LEVELS AND THIS SUPPORTS THE HIGH VALUES OF
DCAPE AND WILL ALLOW FOR STRONG WIND GUSTS WITH STRONGER STORMS.
ISOLATED SEVERE THREAT EXISTS BUT COVERAGE IS EXPECTED TO BE
GENERALLY SCATTERED AND FOCUSED ALONG THE CSRA AND POSSIBLE
WESTERN MIDLANDS AS STORMS IN THE HIGHER TERRAIN MOVES SOUTHEAST.

STORMS WILL CONTINUE INTO THE EVENING HOURS BUT SHOULD DISSIPATE
BY AROUND 03Z-05Z WITH LEFTOVER CONVECTIVE DEBRIS CLOUDS LIMITING
OVERNIGHT TEMPERATURES. OVERNIGHT LOWS SHOULD AGAIN FALL INTO THE
LOWER OT MID 70S.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...

WEAKENING HIGH PRESSURE AT THE SURFACE WILL ALLOW DIURNAL
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO DEVELOP OVER
THE AREA AS LOW AND MID LEVEL MOISTURE GRADUALLY INCREASES. HIGH
TEMPERATURES SHOULD REMAIN ABOVE NORMAL WITH HIGHS IN THE MID TO
UPPER 90S AND LOWS IN THE 70S.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...

MEDIUM AND LONG RANGE MODELS SHOW THE HIGH PRESSURE RIDGE
DOMINATING OUR WEATHER PATTERN RETROGRADING WEST TO THE ROCKIES AND
AMPLIFYING. THIS WILL ALLOW A DEEP TROUGH OF LOW PRESSURE TO SETTLE
OVER THE EASTERN U.S BEGINNING ON SUNDAY AND CONTINUING INTO EARLY
NEXT WEEK. TEMPS WILL REMAIN ABOVE NORMAL BUT SHOULD COOL A BIT BY
MID NEXT WEEK.

PRECIPITABLE WATER VALUES DURING THIS PERIOD WILL BE INCREASING
FROM AROUND 1.75 INCHES TO AROUND OR EXCEEDING 2 INCHES BY
SUNDAY INTO TUESDAY. WITH INCREASED MOISTURE AND SOME UPPER
SUPPORT PLAN TO CONTINUE A DIURNAL TREND OF POPS.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...

VFR CONDITIONS EXPECTED AWAY FROM CONVECTION.

SCATTERED CONVECTION HAS DEVELOPED WITH STRONG SURFACE HEATING AND
INSTABILITY...PRIMARILY FOCUSED NEAR THE AGS/DNL TERMINALS. WILL
CARRY VICINITY SHOWERS WITH TEMPORARY REDUCED VSBYS IN
THUNDERSTORMS 18Z-22Z. AT CAE/CUB/OGB WILL LEAVE CONVECTION OUT
AND AMEND AS NECESSARY. STORMS WILL MOVE LITTLE AND CONVECTIVE
DEBRIS CLOUDS EXPECTED OVERNIGHT BUT SHOULD HAVE LITTLE IMPACT ON
AVIATION INTERESTS.

SOME POSSIBLE MVFR VSBYS IN FOG AT AGS/OGB DURING 10Z-13Z TIME
FRAME WITH LOW LEVEL MOISTURE IN PLACE AND LIGHT TO CALM OVERNIGHT
WINDS. WINDS PICK UP OUT OF THE SOUTHWEST AROUND 5 KNOTS AFTER 14Z.

EXTENDED AVIATION OUTLOOK...EXPECT SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS...AND AREAS OF LATE NIGHT AND EARLY MORNING
FOG POSSIBLE...THROUGH THE PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 3, 2:46 PM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
346 PM EDT TUE JUL 3 2012

GAZ040-063>065-077-SCZ018-025-030-035-041-042000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-AIKEN-
BARNWELL-BAMBERG-
346 PM EDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS MAY CONTAIN DAMAGING WIND AND HAIL THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ015-016-020>022-026>029-031-036>038-042000-
LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-SALUDA-LEXINGTON-
RICHLAND-LEE-SUMTER-ORANGEBURG-CALHOUN-CLARENDON-
346 PM EDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 3, 1:17 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
217 PM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     8 S KEYSVILLE           33.13N 82.25W
07/03/2012                   BURKE              GA   PUBLIC

            PUBLIC REPORTS NICKEL SIZE HAIL AND POWER OUTAGES FROM
            LINES DOWN ALONG WILLIAM TINLEY ROAD SOUTHWEST OF ST.
            CLAIR.

&&

SJN

The radar

The Columbia radar (KCAE), 88 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aiken

When
July 3, 2:51 PM EST
Where
Aiken County, 2.18 mi SE of Horse Creek
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.462, -81.869

Highway Patrol reported trees down along Lanier Road.

Thunderstorm Wind, Aiken

When
July 3, 3:15 PM EST
Where
Aiken County, 1.77 mi W of Little Horse Creek
Measured
60 kt (69 mph) estimated gust
Property damage
$12,000
Reported by
Fire Department/Rescue
Coordinates
33.520, -81.911

Belvedere Fire Department reported trees and power lines down along Belvedere Clearwater Road from Duncan Road to Belvedere.

Thunderstorm Wind, Barnwell

When
July 3, 3:19 PM EST
Where
Barnwell County, 2.49 mi NNE of Robbins
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.204, -81.656

Law Enforcement at the Savannah River Site reported trees down across roadway.

Thunderstorm Wind, Lexington

When
July 3, 4:09 PM EST
Where
Lexington County, 4.39 mi WNW of Swansea
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.747, -81.174

Highway Patrol reported trees down along W E Jeffcoat Road near Burns Road.

Thunderstorm Wind, Aiken

When
July 3, 4:10 PM EST
Where
Aiken County, 9.36 mi ENE of Seivern
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.758, -81.243

Highway Patrol reported trees down on Fairview Road near Forts Pond Road.

Thunderstorm Wind, Lexington

When
July 3, 4:16 PM EST
Where
Lexington County, 0.69 mi N of Pelion
Measured
60 kt (69 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
33.780, -81.250

Power Company reported trees down on power lines near Pelion.

Thunderstorm Wind, Lexington

When
July 3, 4:20 PM EST
Where
Lexington County, 2.07 mi S of Edmund
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.840, -81.201

Sheriff Dispatch reported a tree down on Peachtree Rock Road.

Thunderstorm Wind, Lexington

When
July 3, 4:57 PM EST
Where
Lexington County, 3.35 mi ESE of Samaria
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.798, -81.428

Highway Patrol reported trees down on Fairview Road nar Interstate 26.

Thunderstorm Wind, Saluda

When
July 3, 5:20 PM EST
Where
Saluda County, 0.57 mi W of Mt Willing
Measured
60 kt (69 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.000, -81.680

Highway Department reported trees down at U.S. 378 and Dailey Creek Road.

Thunderstorm Wind, Saluda

When
July 3, 5:24 PM EST
Where
Saluda County, Monetta
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.850, -81.620

Trees down at SC Highway 23 and Padgett Pond Road.

Thunderstorm Wind, Saluda

When
July 3, 5:30 PM EST
Where
Saluda County, Merchant
Measured
60 kt (69 mph) estimated gust
Property damage
$12,000
Reported by
Broadcast Media
Coordinates
34.030, -81.670

WIS TV Meteorologist reported trees down outside of Saluda. One of the trees was a 3 foot diamater Oak Tree. An unfinished barn or garage was blown down on a car. Small hail was also observed.

Thunderstorm Wind, Newberry

When
July 3, 6:30 PM EST
Where
Newberry County, 3.59 mi NW of Macedonia
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.140, -81.490

Sheriff reported tree on house along with small hail.

Thunderstorm Wind, Newberry

When
July 3, 6:30 PM EST
Where
Newberry County, Pomaria
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.270, -81.420

Highway Patrol reported trees down at SC 773 and U.S. 176 near Pomaria.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380966, 380961, 380960, 380963, 380964, 380972, 380962, 380965, 380967, 380968, 380971, 380969, 380970.